Reuters Health Information (2008-11-24): Peginterferon-induced depression is reversible
Peginterferon-induced depression is reversible
Last Updated: 2008-11-24 8:00:54 -0400 (Reuters Health)
NEW YORK (Reuters Health) - Depression related to peginterferon therapy for chronic hepatitis C increases with duration of use, but reverses following treatment cessation, according to data from the prospective Hepatitis C Antiviral Long-term Treatment against Cirrhosis (HALT-C) trial.
However, neither baseline depression nor potential biomarkers - plasma cortisol and whole blood serotonin levels - are associated with neuropsychiatric side effects, the trial group reports in the American Journal of Gastroenterology for November.
"Depression is a common and dose-limiting side effect of antiviral treatment in hepatitis C patients," Dr. Robert J. Fontana, at the University of Michigan in Ann Arbor, and co-authors note. Their goal in the current analysis was to elucidate the incidence, risk factors, and biological basis for this condition.
Included were 201 patients with chronic hepatitis C and advanced fibrosis who were previous nonresponders. The patients were treated with peginterferon alfa-2a (180 �g/wk) and ribavirin (1.0-1.2 g/d) for 24 weeks. The 74 patients who had undetectable HCV RNA at week 20 continued at the same doses to complete 48 weeks of antiviral treatment.
The cumulative incidence of peginterferon-induced depression was 23% at week 24, with the absence of a virological response at week 20 the only identified independent predictor. According to the authors, this finding may be due, at least in part, to "the expected negative impact that the knowledge of persistent viremia could have on a patient's mood."
Among the 74 responders, the incidence of treatment-related depression was 9% at week 24, increasing to 42% by week 48. By week 72, however, mean scores on the Beck Depression Inventory-II "returned to pretreatment baseline levels...demonstrating the reversibility of interferon-induced depression."
Baseline depression was not associated with therapy-induced depression, the authors note. Morning plasma cortisol levels remained stable over time, indicating that alterations in the hypothalamic-pituitary-adrenal axis were not responsible for the changes in mood.
Even though normalized serotonin levels did decline significantly during therapy, these changes did not track with the development of peginterferon-induced depression. Nevertheless, Dr. Fontana's team concludes, "further studies of the serotonergic pathway are warranted to identify the mediators of interferon-induced depression."
Am J Gastroenterol 2008;103:2766-2775.